Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 155, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 29, 2004, 4:44 PM EDT for Roane County, West Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2004, 4:44 PM EDT (20:44 UTC)
- Expired
- Aug 29, 2004, 5:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Roane County, WV
The radar
The Charleston,WV radar (KRLX), 63 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 311 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 923 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 292044
SVRRLX
WVC087-292115-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
444 PM EDT SUN AUG 29 2004
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ROANE COUNTY IN WEST VIRGINIA...
* UNTIL 515 PM EDT...
* AT 440 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM 3 MILES SOUTHWEST OF GANDEEVILLE...OR ABOUT 10 MILES
SOUTHWEST OF SPENCER...MOVING NORTHEAST AT 15 MPH.
* SOME LOCATIONS IN THE WARNING AREA INCLUDE...SPENCER.
--CALL TO ACTION-- IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3887 8125 3886 8126 3884 8123 3880 8124
3876 8121 3860 8146 3866 8155 3874 8154
3885 8138 3887 8131
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:50 PM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Aug 29, 2:50 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 250 PM EDT SUN AUG 29 2004 .SHORT TERM (REST OF TODAY THROUGH MONDAY NIGHT)... TS GASTON HAS MADE LANDFALL NEAR MYR AND IS LIFTING NORTHWARD SLOWLY. CONVECTION HAS DEVELOPED AS EXPECTED ALONG THE OHIO RIVER BUT HAS HAD A TOUGH TIME BECOMING ORGANIZED. NEVERTHELESS SHOULD SEE GOOD COVERAGE ACROSS WESTERN CWA AND WILL CARRY LIKELY POPS FOR A FEW HOURS THIS EVENING BEFORE DROPPING BACK TO CHANCE OVERNIGHT. THE COLD FRONT EXTENDS FROM NEAR CLEVELAND TO EVANSVILLE AND IS PUSHING EAST SLOWLY. WITH LOSS OF DAYTIME HEATING THINK PRECIPITATION WILL REMAIN SCATTERED OVERNIGHT AND WILL KEEP CHANCE OF POPS GOING EVERYWHERE. THINK PRECIPITATION ASSOCIATED WITH GASTON MAY COME CLOSE TO MOUNTAIN ZONES BUT QPF SHOULD NOT BE MUCH. COLD FRONT WILL SLOWLY PUSH INTO CWA OVERNIGHT BEFORE SLOWING AS GASTON LIFTS THROUGH THE CAROLINAS. ON MONDAY WINDS TURN MORE NORTHERLY IN RESPONSE TO GASTON LIFTING THROUGH MID ATLANTIC REGION AND FRONT SLIDES EAST OF MOUNTAINS. STILL COULD BE SOME SCATTERED SHOWERS AND THUNDERSTORMS ESPECIALLY IN THE EAST ON MONDAY. SHOULD SEE COOLER TEMPS ON MONDAY WITH CLOUDS AND SOME PRECIP AROUND. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 155 PM EDT SUN AUG 29 2004 LONG TERM (TUESDAY THROUGH SUNDAY)... ANY EFFECTS...IF ANY...FROM HURRICANE FRANCES WOULD STILL BE BEYOND THIS PERIOD. MODELS AGREE MODIFIED CANADIAN HIGH PRESSURE WITH A LITTLE COOLER BUT MUCH DRIER AIR WILL DOMINATE THE REGION FOR MOST OF THE WORK WEEK AS THE CENTER OF THE HIGH MOVES ACROSS THE NORTHERN TIER OF STATES. BY FRIDAY...THE CENTER MOVES OFF THE NORTHEAST U.S. COAST AND A SOUTHEASTERLY FLOW WILL BEGIN TO BRING IN WARMER AND MORE HUMID AIR. HOWEVER...WITHOUT A FRONT AND VERY LITTLE IN THE WAY OF UPPER LEVEL DISTURBANCES CROSSING THE REGION...ANY PRECIPITATION FRIDAY AND SATURDAY WILL MAINLY BE WIDELY SCATTERED TO SCATTERED DIURNAL CONVECTION. IT WILL BE NOTED THAT THE GFS THIS MORNING HAD A RADICAL CHANGE FROM THE PREVIOUS RUN IN ROCKETING A WESTERN U.S. SHORT WAVE ACROSS THE COUNTRY AND AFFECTING US BY NEXT SUNDAY. FOR NOW...THIS MUCH FASTER OUTLIER SOLUTION WAS NOT ACCEPTED. MAV/MEX TEMPERATURE GUIDANCE LOOK GOOD THROUGH THURSDAY...BUT WITH SOUTHERLY FLOW RETURNING BY FRIDAY...IT LOOKS A LITTLE TOO COOL. HAVE ADJUSTED FRIDAY AND SATURDAY TEMPERATURES UPWARD A BIT FROM GUIDANCE. PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 136 PM EDT SUN AUG 29 2004 AVIATION... SIMILAR TO SATURDAY...STORMS ARE FIRING IN THE HEAT BUT ARE FOCUSED ALONG THE OHIO RIVER. VFR CONDITIONS EXPECTED OUTSIDE OF STORMS BUT IN THUNDERSTORMS IFR CONDITIONS ARE POSSIBLE DUE TO HEAVY RAIN. THINK A STRATUS DECK AND SOME FOG WILL DEVELOP LATER TONIGHT SO HAVE INCLUDED MVFR CEILINGS AND SOME IFR VISIBILITIES. MVFR CEILINGS TO CONTINUE THROUGH MORNING HOURS WITH FRONT IN THE AREA. PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 1045 AM EDT SUN AUG 29 2004 SHORT TERM (REST OF TODAY)... MORNING SATELLITE SHOWS GOOD CLEARING ACROSS MUCH OF THE CWA AFTER SOME STORMS OVERNIGHT DROPPED LOCALLY HEAVY RAIN TO PARTS OF THE AREA. MORNING SOUNDINGS AND FORECAST SOUNDINGS INDICATE A VERY MOIST AND UNSTABLE AIR MASS THIS AFTERNOON WITH GOOD HEATING EXPECTED. EXPECTING WIDESPREAD ORGANIZED CONVECTION TO DEVELOP OVER WESTERN PORTION OF CWA AND HAVE INCREASED POPS TO LIKELY IN THIS AREA. HOWEVER WITH TS GASTON LIFTING NORTH INTO THE CAROLINAS...THINK THERE WILL BE SOME LARGE SCALE SUBSIDENCE OVER THE MOUNTAINS WHICH WOULD LIMIT WIDESPREAD CONVECTION AND HAVE LOWERED POPS TO HIGH CHANCE. WITH ABUNDANT SUNSHINE THIS MORNING HAVE BUMPED UP TEMPS ACROSS THE CENTRAL AND EASTERN CWA. ALSO DECIDED TO ISSUE FLOOD WATCH FOR AREAS OUTSIDE OF THE MOUNTAINS WHICH HAVE HAD LOCALLY HEAVY RAINS OVER THE PAST FEW DAYS. PRECIPITABLE WATER VALUES WILL BE UP NEAR 1.75 TO 2 INCHES AND THE UPPER FLOW IS WEAK...ALLOWING FOR TRAINING STORMS AND VERY HEAVY RAINS. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...FLOOD WATCH TIL 5 AM MONDAY MORNING FOR WVZ005>011-013>020-024>032-039-040 VA...NONE. KY...FLOOD WATCH TIL 5 AM MONDAY MORNING FOR KYZ101>103-105 OH...FLOOD WATCH TIL 5 AM MONDAY MORNING FOR OHZ066-067-075-076-083>087 && SHORT TERM...HC
Hazardous weather outlook, Aug 29, 5:00 AM EDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 500 AM EDT SUN AUG 29 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-291500- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV- INCLUDING THE CITIES OF...ASHLAND...ATHENS...BECKLEY...BUCKHANNON... CHARLESTON...CLARKSBURG...CLAY...CLINTWOOD...DURBIN...ELIZABETH... ELKINS...FAYETTEVILLE...GALLIPOLIS...GLENVILLE...GRAFTON... GRANTSVILLE...GRAYSON...GREENUP...GRUNDY...HAMLIN...HARRISVILLE... HUNTINGTON...IRONTON...JACKSON...LOGAN...LOUISA...MADISON... MARIETTA...MARLINTON...MCARTHUR...MIDDLEBOURNE...NEW LEXINGTON... PARKERSBURG...PHILIPPI...PINEVILLE...POINT PLEASANT...POMEROY... RIPLEY...ROCK CAVE...SNOWSHOE...SPENCER...STONEWALL JACKSON LAKE... SUMMERSVILLE...SUTTON...WAYNE...WEBSTER SPRINGS...WELCH... WEST UNION...WESTON...WILLIAMSON AND WINFIELD 500 AM EDT SUN AUG 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THE NWS IN CHARLESTON WILL BE ASSESSING THIS AFTERNOON WHETHER A FLOOD WATCH IS REQUIRED FOR TONIGHT WITH THE APPROACHING FRONT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. REZEK
In the hours before
Special weather statement, Aug 29, 2:06 PM EDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 206 PM EDT SUN AUG 29 2004 OHZ085>087-WVZ005>007-291900- CABELL WV-GALLIA OH-LAWRENCE OH-MASON WV-MEIGS OH-WAYNE WV- INCLUDING THE CITIES OF...GALLIPOLIS...HUNTINGTON...IRONTON... POINT PLEASANT...POMEROY AND WAYNE 206 PM EDT SUN AUG 29 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... A LINE OF STRONG THUNDERSTORMS WILL MOVE SLOWLY EASTWARD ACROSS THE OHIO RIVER COUNITES THROUGH 3 OCLOCK. INDIVIDUAL STORMS ARE MOVING NORTHEASTWARD ALONG THE LINE...BUT THE LINE ITSELF IS ONLY MOVING TOWARD THE EAST AT AROUND 10 MPH. THESE STORMS WILL PRODUCE RAINFALL RATES OF 1 TO 2 INCHES PER HOUR ALONG THE LINE. THIS MAY CAUSE FLOWING OR PONDING WATER ON AREA ROADS...AND SMALL STREAMS MAY BE OBSERVED TO RISE RAPIDLY. THE STORMS WILL ALSO CAUSE FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY MOST FLOODING DEATHS OCCUR IN AUTOMOBILES. A FLOOD WATCH IS IN EFFECT UNTIL 5:00 AM FOR THE AREA. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. CL
Local storm report, Aug 29, 3:21 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
321 PM EDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL MONTGOMERY 38.17N 81.32W
08/29/2004 0.75 INCH FAYETTE WV EMERGENCY MNGR
&&
KTBSpecial weather statement, Aug 29, 3:28 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 328 PM EDT SUN AUG 29 2004 WVZ015-292015- KANAWHA WV- INCLUDING THE CITIES OF...CHARLESTON 328 PM EDT SUN AUG 29 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... A STRONG THUNDERSTORM IS DRIFTING SLOWLY WESTWARD ACROSS KANAWHA COUNTY...AND COULD AFFECT LOCATIONS SUCH AS CHESAPEAKE AND COAL FORK BY 4:30 PM. TORRENTIAL DOWNPOURS...WITH RAINFALL RATES OF ONE TO TWO INCHES PER HOUR...CAN BE EXPECTED. ALSO...WATCH OUT FOR MARBLE-SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. TAKE COVER IF YOU ARE IN THE PATH OF THIS STORM. GET INSIDE A STURDY BUILDING...AND STAY AWAY FROM CORDED TELEPHONES AND OTHER APPLIANCES. CL
Special weather statement, Aug 29, 4:33 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 433 PM EDT SUN AUG 29 2004 WVZ008-016-017-292115- JACKSON WV-ROANE WV-WIRT WV- INCLUDING THE CITIES OF...ELIZABETH...RIPLEY AND SPENCER 433 PM EDT SUN AUG 29 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... A LINE OF STRONG THUNDERSTORMS ACROSS EASTERN JACKSON COUNTY IS MOVING NORTHEASTWARD AT 10 TO 20 MPH. LOCATIONS SUCH AS LEROY...SPENCER...AND PALESTINE MAY BE AFFECTED BY THESE STORMS BY 5:30 PM. TORRENTIAL DOWNPOURS CAN BE EXPECTED WITH THESE STORMS...WITH RAINFALL RATES OF ONE TO TWO INCHES PER HOUR. THESE RAINS MAY CAUSE PONDING OR FLOWING WATER ON AREA ROADS. ALSO...SMALL STREAMS AND CREEKS MAY EXPERIENCE STRONG RISES. IN ADDTION...WATCH OUT FOR SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. TAKE COVER IF THESE STORMS APPROACH. GET INSIDE A STURDY SHELTER. DO NOT DRIVE ACROSS AREAS WHERE WATER COVERS THE ROADWAY. CL
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 2:45 PM EDT | Severe Thunderstorm Warning | RLX | Fayette | 30 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.